Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 319, NWS Midland/Odessa, TX

July 28, 1997Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 1997, 8:06 PM CDT for Presidio County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 8:06 PM CDT (01:06 UTC)
Expired
Jul 28, 1997, 9:10 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:25 PM CDTThunderstorm Wind 52Redford, TXMicroburst winds measured by an anemometer.Downbursting potential was high with inverted-V soundings at 00z that evening, but storms were rather limited over the area. Most storms were of a pulse variety with a very short cell life.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 290108 RRA
SVRMAF
TXC377-290210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
806 PM CDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN PRESIDIO COUNTY
 
AT 804 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 8 MILES SOUTHEAST OF PRESIDIO MOVING NORTHWEST AT 10
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PRESIDIO AND REDFORD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR`
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:21 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 2:21 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
219 PM CDT MON JUL 28 1997

LATEST 4KM VIS LOOP INDICATES CU FIELD DEVELOPING ACROSS NE FA
WITH ISOLATED TO WIDELY SCATTERED TSRA OVER OTHER PORTIONS OF FA.
KMAF WSR-88D DATA INDICATES STRONGEST RETURNS NEAR ALPINE. RECENT
SPOTTER REPORTS FROM THE ALPINE AREA INDICATES HEAVY RAINFALL
AMOUNTS...SMALL HAIL...AND STRONG WINDS ASSOCIATED WITH THESE
STORMS.

MODELS CONTINUE THETA-E RIDGE ACROSS PARTS OF THE WESTERN FA THROUGH
WEDNESDAY. WITH INSTABILITY CONTINUING IN THIS AREA...SEE NEED
FOR ONLY SLIGHT ADJUSTMENTS TO POPS AT LEAST THROUGH THE FIRST TWO
PERIODS FROM PREVIOUS PACKAGE. BY TOMORROW AFTERNOON...MODELS PUSH A
WEAK COLD FRONT THROUGH PB. IF MODELS VERIFY...THIS BOUNDARY MAY
ALSO SERVE AS A FOCUS FOR TSRA ACTIVITY TOMORROW AFTERNOON AND
CONTINUING INTO THE THIRD PERIOD...ESPECIALLY GIVEN THE SE FLOW OF
SURFACE MOISTURE INTO THE AREA CONTINUING.

TEMPERATURES ARE VERY CLOSE TO GUIDANCE...HAVE ADJUSTED SOME TO
REFLECT PERSISTENCE.

THANKS TO KLBB FOR COORDINATION!

MAF 71/96 --/--
CNM 74/99 20/10
MRF 60/85 30/20
P07 75/94 --/--

HUBER/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:06 PM CDTSevere Thunderstorm WarningMAFPresidio49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.